Kentucky, 2006

Damaging Wind in Kentucky, April 19, 2006

April 19, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 19, 5:50 AM EST, 34 minutes earlier.

Area forecast discussion, Apr 19, 5:50 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EDT WED APR 19 2006

.DISCUSSION...

FIRST PROBLEM OF THE FORECAST IN ONGOING ELEVATED CONVECTION BEING
INITIATED BY LOW LEVEL JET OVERRUNNING A WARM FRONT THAT EXTENDS SE
FROM A SFC LOW OVER THE NW TN/SW KY AREA. AS IT CONTINUES TO MOVE
FURTHER TO THE EAST THE LOW LEVEL AIRMASS IS A BIT MORE HOSTILE AND
THE EASTERN EDGE OF THE CONVECTION IS MOVING MORE SE AND EVOLVING
MORE INTO AN MCS. ADDITIONAL CONVECTION MOVING EAST ACROSS CENTRAL KY
IS MORE IN THE WAY OF SFC BASED AND WILL MAKE A RUN AT THE SW PART
OF THE CWA AFTER SUNRISE...WITH HAIL AND DAMAGING WIND THREAT AS
WBZ HEIGHTS REMAIN IN THE 10 TO 11 KFT RANGE.

LIKELY TO CAT POPS FOR TODAY WERE TO MAINLY ACCOUNT FOR THE MORNING
CONVECTION. HOWEVER...ADDITIONAL DIURNALLY ENHANCED CONVECTION IS
POSSIBLE THIS AFTERNOON INTO EARLY EVENING...MAINLY OVER THE SW CWA
AS THE SFC LOW MOVES SE. SHEAR WILL BE LESS...SO PROBABLY LESS IN
THE WAY OF COVERAGE...BUT FORECAST SOUNDINGS SHOW AT LEAST MODERATE
INSTABILITY OVER THE SW COUNTIES...WITH WBZ HEIGHTS STILL LOW AROUND
10 KFT.

THERE APPEARS TO BE A LULL IN THE PRECIP CHANCES OVERNIGHT...BUT
CHANCES RETURN FOR THE REMAINDER OF THE WEEK AS BAROCLINIC ZONE
REMAINS TO THE WEST OF THE CWA INTO AT LEAST FRI AND RIDGE AXIS
SLIPS TO THE WEST AND AREA IS IN AREA OF MEAN ASCENT AND REGION
REMAINS IN A WARM AND INCREASINGLY MOIST AIRMASS. THE SFC PATTERN
APPEARS FAVORABLE FOR SOME THREAT OF SEVERE WEATHER...MOSTLY WIND...
ON FRIDAY AS SFC WAVE MOVES NE ALONG THE BOUNDARY TOWARD THE OH
VALLEY FROM THE LOWER MS VALLEY. INCREASED POPS INTO THE LIKELY
RANGE SE 1/2 2/3 OF THE CWA ON FRIDAY INTO FRIDAY NIGHT AS THE WAVE
PASSES AND THE COLD FRONT APPROACHES. HIGHLIGHTED TODAYS SEVERE
WEATHER THREAT AND THREAT ON FRIDAY.

NO CHANGES WERE MADE TO THE EXTENDED FORECAST ATTM.

&&

.PREV DISCUSSION...

1000 PM EDT TUE APR 18 2006

MCS CURRENTLY DEVELOPING OVER MISSOURI WILL SLIDE SOUTHEAST
OVERNIGHT AND INTO THE CWA LATE TONIGHT. CURRENT TIMING AND CHANCES
LOOK GOOD IN THE GRIDS. FORECAST IS IN EXCELLENT SHAPE...ONLY UPDATE
IS TO REMOVE EVENING WORDING. UPDATED PRODUCTS OUT SHORTLY.

316 PM EDT TUE APR 18 2006

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...EARLY AFTERNOON
SURFACE ANALYSIS REVEALS A STATIONARY FRONT OVER THE SOUTHERN
TENNESSEE VALLEY DRAPED NORTHWEST INTO THE MISSOURI VALLEY WHERE IT
MEETS AN ADVANCING COLD FRONT OVER KANSAS AND OKLAHOMA. ENERGY ALOFT
WRAPPING AROUND A DEVELOPING CYCLONE OVER THE NORTHERN PLAINS WILL
WORK EAST TONIGHT. SOUTHWESTERLY FLOW IN ADVANCE OF THESE FEATURES
WILL TRANSPORT MOISTURE PLUME VISIBLE ON WATER VAPOR IMAGERY OVER
TEXAS AND ARKANSAS EASTWARD WHERE IT WILL RIDE UP OVER THE SHALLOW
BOUNDARY OVER THE TENNESSEE VALLEY. PRECIPITABLE WATER VALUES OVER
THE TENNESSEE VALLEY ARE PROGGED TO DOUBLE FROM THEIR VALUES OF
EARLIER THIS MORNING. MCS IS EXPECTED TO FORM NEAR THE TRIPLE POINT
OVER MISSOURI THIS AFTERNOON AND WORK SOUTHEAST LATE TONIGHT AND
EARLY WEDNESDAY GRAZING OUR FORECAST AREA. FRONT THEN LINGERS IN THE
AREA WEDNESDAY NIGHT THROUGH THE END OF THE SHORT TERM.

MODELS ARE SIMILAR THROUGH THE SHORT TERM AND NUDGED INHERITED
FORECAST TOWARD THE 12Z/18 NAM FOR SPECIFICS THROUGH TOMORROW. SOME
MODEL DIFFERENCES EMERGE THURSDAY AND THURSDAY NIGHT WITH GFS
SHOWING A MORE ACTIVE FRONT IN OUR AREA AND USED A BLEND OF GUIDANCE
HERE.

HAVE PAINTED A TIGHT POP GRADIENT LATE TONIGHT AND TOMORROW MORNING
ACROSS THE FORECAST AREA WITH NO POPS IN THE DRIER AIR ALONG MY
BORDER WITH RLX RANGING UP TO HIGH CHANCES ACROSS THE SOUTH.
CONVECTION WILL BE ELEVATED WITH ETA BUFKIT SOUNDINGS OVER KLOZ
SHOWING AROUND 1500 J/KG OF CAPE LIFTING A PARCEL FROM AROUND 850 MB
LATE TONIGHT ALONG WITH LOW WET BULB ZERO HEIGHTS...PROGGED TO BE
AROUND 9000 FT OR SO. AREA IS NOW JUST TO THE NORTHEAST OF ANY
SLIGHT RISK AREAS FROM SPC...BUT CANNOT RULE OUT A SEVERE HAIL EVENT
OR TWO IF SUCH A SOUNDING IS REALIZED LATER TONIGHT SOUTH OF THE HAL
ROGERS PARKWAY.

RAIN CHANCES SHOULD TAPER DOWN QUICKLY TOMORROW AFTERNOON AS LOW
LEVEL JET AXIS SHIFTS SOUTH. ATMOSPHERE DOES REMAIN UNSTABLE OVER THE
SOUTHWEST HOWEVER SO AN ISOLATED THUNDERSTORM REMAINS POSSIBLE DURING
THE AFTERNOON. MORE ENERGY IS THEN EJECTED EAST BY PLAINS SYSTEM AND
WILL LIKELY REACTIVATE THE FRONT OVER THE TENNESSEE VALLEY THURSDAY
AND THURSDAY NIGHT AND WILL INCREASE POPS INTO THE CHANCE RANGE FOR
THESE PERIODS.

AS FAR AS TEMPS ARE CONCERNED...EXPECT A RIDGE/VALLEY SPLIT TO FORM
OUT EAST EARLY WITH SKIES STILL CLEAR AND VERY LOW DEWPOINTS IN
PLACE. VALLEYS SHOULD RADIATE DOWN INTO THE LOW TO MID 40S WITH
RIDGES STAYING NEAR 50. OVER THE WEST HOWEVER WHERE SURFACE MOISTURE
IS HIGHER...LOWS WILL FALL SLOWER AND ONLY BOTTOM OUT IN THE LOW TO
MID 50S. MADE VERY FEW CHANGES TO THE REMAINDER OF THE PERIOD WITH
HIGHS IN THE MID TO UPPER 70S EACH DAY AND LOWS IN THE 50S...CLOSE TO
MAV GUIDANCE VALUES.

LONG TERM (FRIDAY THROUGH TUESDAY)...THE EXTENDED MODELS CONTINUE TO
HAVE VERY POOR RUN TO RUN CONSISTENCY...SO THE CONFIDENCE IN THE
TIMING OF THE MODELS IS VERY LOW. THE SEQUENCING OF THE PATTERN LOOKS
GOOD...JUST THE TIMING OF THE SHORT WAVES IS IN QUESTION.

FRIDAY STARTS WITH A SYSTEM MOVING THROUGH THE AREA. THE 500 HPA LOW
WILL BE OVER WISCONSIN WITH A TROUGH EXTENDING TO LOUISIANA. THE
COLD FRONT WILL MOVE THROUGH ON FRIDAY AND THEN THERE WILL BE SOME
POST FRONTAL SHOWERS DUE TO THE PROXIMITY OF THE COLD AIR FROM THE
UPPER LOW. ON SATURDAY MORNING THE 500 HPA LOW WILL BE OVER MICHIGAN
WITH A TROUGH EXTENDING SOUTH ACROSS WESTERN KENTUCKY. THESE
INSTABILITY SHOWERS WILL CONTINUE THROUGH SATURDAY NIGHT. SUNDAY
LOOKS TO BE DRY FROM THE CURRENT MODEL RUN. THE UPPER FLOW WILL BE
FROM THE NORTHWEST AND THE UPPER LOW WILL BE LOCATED JUST NORTH OF
LAKE EIRE. ON MONDAY...THE GFS HAS THE UPPER LOW KICKING OUT TO THE
EAST WITH A VERY STRONG SHORT WAVE WITH A CLOSED UPPER LOW OVER
NORTHERN MN. THE ECMWF IS A LITTLE SLOW WITH THIS SYSTEM...HOWEVER BY
MONDAY EVENING...THE ECMWF ALSO DEVELOPS A CLOSED LOW OVER SOUTHERN
ONTARIO. BY THIS TIME THE GFS HAS A CLOSED LOW OVER NORTHERN
WISCONSIN. AS THIS LOW DIGS SOUTH...THIS WILL BRING A FRONT ACROSS
THE AREA ON MONDAY AFTERNOON...OR BY THE ECMWF...ON MONDAY EVENING.
THINGS WILL REMAIN UNSETTLED UNTIL TUESDAY DUE TO THE PROXIMITY OF
THE UPPER LOW. TEMPERATURES THROUGH THE EXTENDED PERIOD WITH STAY
NEAR THE CLIMATOLOGICAL NORMS WITH HIGHS NEAR 70 AND LOW NEAR 50.

1026 AM EDT TUE APR 18 2006

LOW CLOUDS AND FOG HAVE JUST ABOUT COMPLETELY DISSIPATED NOW. WARM
FRONT LOCATED WELL TO OUR SOUTHWEST WILL WORK NORTHEAST SLOWLY LATER
TODAY BUT NO IMPACTS SHOULD BE FELT OVER OUR FORECAST AREA UNTIL LATE
TONIGHT.

FORECAST DATABASE IS IN GOOD SHAPE. WILL NEED TO UPDATE ZONES TO RID
THEM OF THE FOG WORDING AND HAVE TWEAKED HOURLY TEMPS/DEWPOINTS TO
LINE UP BETTER WITH CURRENT OBSERVATIONS AS FOG/STRATUS BELT OVER THE
CENTRAL PART OF THE FORECAST AREA EARLIER HAS TEMPS LOWER AND DEWS
HIGHER THAN THE SURROUNDING AREAS. AS MIXING TAKES PLACE THROUGH THE
DAY...THINGS WILL EQUALIZE QUICKLY HOWEVER AND FORECAST HIGHS LOOK
GOOD.

UPDATED PRODUCTS ARE ON THE WAY...

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JP
Hazardous weather outlook, Apr 19, 4:39 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
539 AM EDT WED APR 19 2006

KYZ050-051-058>060-068-069-079-080-083>088-106-108-109-111>118-
192145-
MONTGOMERY-BATH-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-
LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-WOLFE-MAGOFFIN-
LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
539 AM EDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...ESPECIALLY
THIS MORNING. THE MAIN THREAT FROM THESE THUNDERSTORMS IS LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH SATURDAY NIGHT AND
AGAIN ON MONDAY AND TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON FRIDAY...WITH LARGE HAIL AND STRONG WIND GUSTS BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF LARGE HAIL OR DAMAGING
WINDS.

KYZ044-052-104-107-110-119-120-192145-
FLEMING-ROWAN-ELLIOTT-JOHNSON-FLOYD-MARTIN-PIKE-
539 AM EDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH SMALL HAIL AND POSSIBLY STRONG WINDS ARE POSSIBLE...
MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH SATURDAY NIGHT AND
AGAIN ON MONDAY AND TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON FRIDAY...WITH LARGE HAIL AND STRONG WIND GUSTS BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

In the hours before

Local storm report, Apr 19, 4:22 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
522 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     HAIL             LONDON                  37.13N 84.08W
04/19/2006  M0.88 INCH       LAUREL             KY   LAW ENFORCEMENT

&&

WJM
Local storm report, Apr 19, 4:45 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     HAIL             CONWAY                  37.48N 84.33W
04/19/2006  E1.75 INCH       ROCKCASTLE         KY   LAW ENFORCEMENT

&&

WJM
Local storm report, Apr 19, 5:15 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
615 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             FERNDALE                36.70N 83.69W
04/19/2006  E1.25 INCH       BELL               KY   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL BETWEEN MIDDLESBORO AND PINEVILLE
            AND ALSO ALONG HWY 119 EAST OF PINEVILLE.

&&

JP
Local storm report, Apr 19, 5:24 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HAIL             HYDEN                   37.16N 83.37W
04/19/2006  E0.75 INCH       LESLIE             KY   FIRE DEPT/RESCUE

&&

WJM
Local storm report, Apr 19, 5:27 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
627 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HAIL             3 E HYDEN               38.28N 85.61W
04/19/2006  E0.75 INCH       JEFFERSON          KY   FIRE DEPT/RESCUE

&&

WJM
Local storm report, Apr 19, 6:14 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HAIL             3 E HYDEN               37.16N 83.32W
04/19/2006  E0.75 INCH       LESLIE             KY   FIRE DEPT/RESCUE

&&

WJM

The radar

The Knoxville radar (KMRX), 154 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 19, 6:24 AM EST to 6:26 AM EST
Where
Wayne County, 5 mi W of Monticello
Measured
53 kt (61 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.833, -84.917

A few large limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500330.